Alert archive / Nebraska / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 280, NWS Omaha, NE

July 5, 2004Boone County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jul 5, 2004, 8:29 PM CDT for Boone County, Nebraska. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2004, 8:29 PM CDT (01:29 UTC)
Expired
Jul 5, 2004, 9:00 PM CDT
In force
31 min
Issued by
NWS Omaha, NE
Area
Counties, with a storm outline in the text

County Boone County, NE

The radar

The Omaha radar (KOAX), 148 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 5, 7:40 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 1.5 hours before the alert went out and 148 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2004-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 862 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2004-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 53 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
862 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
53 m²/s²
0-3 km storm-relative helicity
117 m²/s²
Significant tornado parameter
0.2
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 060129
SVROAX
NEC011-060200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
829 PM CDT MON JUL 5 2004

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BOONE COUNTY IN NORTHEAST NEBRASKA

* UNTIL 900 PM CDT

* AT 826 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHEAST OF PRIMROSE...OR ABOUT 45
  MILES WEST OF COLUMBUS...MOVING SOUTHEAST AT 20 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALBION
  ST. EDWARD

HAIL OF 3/4 INCH IN DIAMETER OR LARGER IS LIKELY WITH THIS STORM. GO
TO A SAFE PLACE INSIDE YOUR HOME OR BUSINESS. STAY AWAY FROM WINDOWS
AND GLASS DOORS.

LAT...LON 4177 9823 4160 9831 4150 9786 4171 9780

$$

CHERMOK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 2:20 PM CDT, 6 hours 9 minutes earlier.

Area forecast discussion, Jul 5, 2:20 PM CDT, 6 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
220 PM CDT MON JUL 5 2004

.DISCUSSION...
SHOWERS AND A FEW THUNDERSTORMS CONTINUE TO ROTATE AROUND LOW
PRESSURE LOCATED OVER EASTERN NEBRASKA/WESTERN IOWA.  THIS IS
FORECAST TO MOVE NORTHEAST THIS EVENING AND SHOULD GRADUALLY END THE
RAIN CHANCES FROM SOUTHWEST TO NORTHEAST ACROSS THE CWA.  TONIGHT
ANOTHER MCS IS EXPECTED TO DEVELOP OVER PARTS OF NORTHWEST
KANSAS/SOUTHWEST NEBRASKA AND THEN TRAVEL SOUTHEAST FEEDING OFF THE
LOW LEVEL JET.  CURRENT FORECAST HAS A SMALL CHANCE OF THUNDERSTORMS
AFTER MIDNIGHT TONIGHT IN SOUTHEAST NEBRASKA...AND WILL CONTINUE TO
CARRY THIS JUST IN CASE THE MCS IS ABLE TO SPREAD A FEW SHOWERS OR
STORMS INTO THAT AREA LATE TONIGHT.

THINK THE NORTHERN HALF OF THE FORECAST AREA COULD GET A FEW
SPRINKLES OR ISOLATED SHOWERS ON TUESDAY MORNING AS ANOTHER UPPER
WAVE MOVES ACROSS THE AREA.  TUESDAY NIGHT APPEARS DRY...HOWEVER THE
BREAK IN RAIN CHANCES MAY BE SHORT LIVED WITH GOOD MOISTURE RETURN
FORECAST BY BOTH THE ETA AND GFS ON WEDNESDAY INTO WEDNESDAY NIGHT.
SPC DAY 3 OUTLOOK ALSO HAS THE AREA IN A SLIGHT RISK...SO WILL GO
AHEAD AND CARRY CHANCES OF THUNDERSTORMS FROM WEDNESDAY AFTERNOON
INTO WEDNESDAY NIGHT AS THE WARM AIR ADVECTION AND ISENTROPIC LIFT
MOVE ACROSS THE CWA.

IN THE EXTENDED...THE MAIN CHALLENGE WILL BE TRYING TO FIND THE DRY
PERIODS AS A FRONTAL BOUNDARY OSCILLATES ACROSS THE CENTRAL PLAINS.
FOR NOW DECIDED TO CARRY RAIN CHANCES THROUGH THE WEEKEND...BUT
DRIED THINGS OUT ON MONDAY AS THE UPPER LEVEL RIDGE BUILDS ACROSS
THE AREA.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.

&&

KING
Hazardous weather outlook, Jul 5, 7:30 PM CDT, 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
730 PM CDT MON JUL 5 2004

NEZ066-068-078-088>093-061105-
GAGE-JEFFERSON-JOHNSON-LANCASTER-NEMAHA-OTOE-PAWNEE-RICHARDSON-
SALINE-
730 PM CDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND TUESDAY

SHOWERS AND THUNDERSTORMS ARE POSSIBLE TONIGHT.  SOME OF THESE
STORMS MAY BE STRONG TO SEVERE WITH LARGE HAIL AND DAMAGING WINDS
THE PRIMARY HAZARDS.

THE SHOWERS AND THUNDERSTORMS WILL BE THE RESULT OF A
SURFACE TROUGH OF LOW PRESSURE IN THE VICINITY AND
THE APPROACH OF A WEATHER DISTURBANCE MOVING THROUGH SOUTH DAKOTA
INTO THE CENTRAL PLAINS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF SEVERE WEATHER ACROSS THE ENTIRE AREA LATE
WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT AS WARM AND UNSTABLE AIR
RETURNS TO THE REGION.  THERE IS ALSO A CHANCE FOR THUNDERSTORMS
ACROSS THE ENTIRE AREA FRIDAY AFTERNOON THROUGH NEXT WEEKEND. AT THIS
TIME IT IS UNCERTAIN WHETHER THESE STORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL BE NEEDED TONIGHT...HOWEVER...
SHOULD NOT BE NEEDED TUESDAY.

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065-067-061105-
ANTELOPE-BOONE-BURT-BUTLER-CASS-CEDAR-COLFAX-CUMING-DODGE-DOUGLAS-
FREMONT IA-HARRISON IA-KNOX-MADISON-MILLS IA-MONONA IA-MONTGOMERY IA-
PAGE IA-PIERCE-PLATTE-POTTAWATTAMIE IA-SARPY-SAUNDERS-SEWARD-
SHELBY IA-STANTON-THURSTON-WASHINGTON-WAYNE-
730 PM CDT MON JUL 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF EASTERN NEBRASKA AND
SOUTHWEST IOWA.

.DAY ONE...TONIGHT AND TUESDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE TONIGHT...SOME OF THESE
STORMS MAY BE STRONG TO SEVERE...WITH DAMAGING
WINDS AND LARGE HAIL THE PRIMARY HAZARDS.

THE SHOWERS AND THUNDERSTORMS ARE THE RESULT OF A
SURFACE TROUGH OF LOW PRESSURE IN THE VICINITY AND
THE APPROACH OF A WEATHER DISTURBANCE MOVING THROUGH SOUTH DAKOTA
INTO THE CENTRAL PLAINS.

MINOR FLOODING ALONG SHELL CREEK TO THE NORTHWEST OF COLUMBUS IS
EXPECTED TO SUBSIDE THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF SEVERE WEATHER ACROSS THE ENTIRE AREA LATE
WEDNESDAY AFTERNOON INTO WEDNESDAY NIGHT AS WARM AND UNSTABLE AIR
RETURNS TO THE REGION.  THERE IS ALSO A CHANCE FOR THUNDERSTORMS
ACROSS THE ENTIRE AREA FRIDAY THROUGH NEXT WEEKEND. AT THIS
TIME IT IS UNCERTAIN WHETHER THESE STORMS WILL BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL BE NEEDED TONIGHT...HOWEVER SHOULD
NOT BE NEEDED TUESDAY.

ZAPOTOCNY

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 7:44 PM CDTSevere Thunderstorm WarningOAXBoone, Platte46 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.